Tinea incognito with unjustified use of potent Topical Corticosteroids: a case series
Keywords:Betamethasone, Clobetasol, Dermatology, Misuse, Tinea Incognito
Topical corticosteroids prescribed for various dermatological conditions, if used haphazardly have their adverse effects too, like aggravation of underlying infections - tinea, herpes etc. Tinea incognito is a fungal infection of skin masked and often exacerbated by application of topical immunosuppressive or steroid agent. Tinea incognito results because local physicians/chemists might mistake tinea with a simple rash. Availability of a topical steroid cream as an over the counter (OTC) drug is also one of the causes. Once it is diagnosed (clinically with or without KOH mount preparation), it should be thoroughly treated with oral and topical antifungal agents. Four cases presenting to Dermatology OPD VSGH with chief complaints of itching and aggravation of existing lesions due to application of potent topical corticosteroids like Clobetasol and Beclomethasone have been discussed here. They were diagnosed as cases of Topical Corticosteroids induced Tinea Incognito. The patients were recovering with oral and topical antifungals prescribed by dermatologist. These were also reported to nearest ADR Monitoring Centre under PvPI with Probable causality according to WHO UMC Criteria for Causality Assessment. The wide use of topical corticosteroids is due to its immediate symptomatic relief. However, the normal presentation of superficial infection gets altered with their inappropriate use. Lack of awareness among population, steroid abuse by local physicians or no strict regulations for local chemist shops have led to its inappropriate use. Its incidence ranges from 5-15%. These figures point towards the fact that implementation of appropriate regulations for the safe use of topical corticosteroids is essential.
Wikipedia contributors, Wikipedia: The Free Encyclopedia. Topical steroid, December 15, 2016. Available at: https://en.wikipedia.org/w/index.php?title=Topical_steroid&oldid=754953529. Accessed May 4 2017.
Hengge U, Ruzicka T, Schwartz R, Cork M. Adverse effects of topical glucocorticosteroids. By American Academy of Dermatology, Inc.; January 2006.
DermNet, New Zealand: All About Skin. Topical Steroids, 1997. Available at: http://www.dermnetnz.org/topics/topical steroids/. Accessed May 4 2017.
DermNet New Zealand: All About Skin. Tinea Incognito, 2003. Available at: http://www.dermnetnz.org/topics/tinea-incognito/. Accessed May 4 2017.
Wikipedia contributors, Wikipedia: The Free Encyclopedia. Tinea Incognito, December 14, 2015. Available at: https://en.wikipedia.org/w/index.php?title=Tinea_incognito&oldid=695142577. Accessed May 4 2017.
Kumar S, Goyal A, Gupta YK. Abuse of topical corticosteroids in India: Concerns and the way forward. J Pharmacol Pharmacother. 2016;7:1-5.
Verma S, Madhu R. The great Indian Epidemic of superficial dermatophytosis: An appraisal. Indian J Dermatol. 2017;62:227-36.
Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: A prospective, multicenter study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011;77:160-6.
Panda S, Verma S. The menace of dermatophytosis in India: The evidence that we need. Indian J Dermatol Venereol Leprol. 2017;83:281-4.
Rathi SK, D’Souza P. Rational and Ethical Use of Topical Corticosteroids Based on Safety and Efficacy. Indian Journal of Dermatology. 2012;57(4):251-9.